The short answer:
Blood thinners are commonly reported to decrease appetite and cause stomach upset, nausea, and diarrhea. Accordingly, they could make you lose weight.
- Blood thinners are reported to decrease appetite. accordingly, weight loss is expected with patients using blood thinners.
- No reports of increased weight with blood thinners.
- Hair loss is a serious side effect of some blood thinners.
- Long-term uses of blood thinners are associated with an increased risk of osteoporosis.
- No reports that blood thinners cause erectile dysfunction.
Do blood thinner make you lose weight?
Yes, blood thinners are reported to decrease weight.
Weight loss due to blood thinners is only temporary. They are not effective for long-term weight loss.
If you are planning to take blood thinners to reduce your weight, you must talk to your doctor to help you if this is suitable or not for you according to your health condition.
Why do blood thinners make you lose weight?
Weight loss is reported in patients taking blood thinners. This could be attributed to the following:
Blood thinners decrease appetite
Blood thinners are reported to decrease appetite. This means that people who take blood thinners tend to eat less. As a result, weight loss may result.
In addition, blood thinners have side effects such as stomach upset, nausea, and diarrhea. Accordingly, they could negatively affect your weight, and weight loss is expected.
Blood thinners increase the risk of bleeding
Blood thinner increase your risk of bleeding. Nose and gum bleeding is commonly reported with blood thinners in addition to internal bleeding. Accordingly, you may experience anemia with blood thinners. As a result, you may get fatigued and weak which could indirectly make you lose weight.
Blood thinners decrease blood cholesterol levels
Blood thinners could lower your cholesterol levels, especially LDL (bad cholesterol). Accordingly, they could help you lose weight indirectly by lowering blood cholesterol levels.
In a prospective observational study involving 6201 postmenopausal women, the authors reported that warfarin users (n = 149) more frequently had poor health, and involuntary weight loss compared with warfarin nonusers (n = 6052).
Do blood thinners make you lose hair?
Yes, several reports showed that blood thinners could lead to hair loss.
The World Health Organization (WHO) has reported more than 877 cases of alopecia related to warfarin. Moreover, up to 2016, the WHO has received 405 reports of alopecia from direct oral anticoagulants blood thinners (Ref).
Hair loss induced by blood thinners (anticoagulants) is known as telogen effluvium. This means hair loss that could affect your entire scalp not a specific area. Hair loss begins after 12 weeks after starting the administration of anticoagulants.
The most common anticoagulant that could lead to hair loss is the following:
- Warfarin sodium
- Heparin injection
A study showed that the blood thinner rivaroxaban induced hair loss in 26 years old women after being treated with rivaroxaban for 6 months. The author reported that the treatment with minoxidil showed a certain efficacy to stop hair loss.
1. Do blood thinners increase weight?
No, there is no report that the administration of blood thinners could lead to weight gain.
2. Do blood thinners make you hungry?
No, blood thinners didn’t make you hungry. In contrast, blood thinners were found to decrease appetite and consequently make you lose weight.
3. What are the common side effects of blood thinners in the elderly?
Common side effects of blood thinners in the elderly include the following:
- Back pain
- Nose bleeding
- Gum bleeding
- Bruising easily
- Fatigue and weakness
- Black stool
- Red urine
- Cough up blood
- Skin rashes
- Low blood pressure
- Long lasting bleeding
4. Do blood thinners cause osteoporosis?
Yes, studies showed that blood thinners could negatively affect bone density.
Studies showed that oral anticoagulants have been associated with an increased risk of osteoporosis when used long-term in the treatment and prevention of thromboembolic diseases (Ref).
In retrospective cohort studies, long-term treatments with warfarin were associated with a higher risk of bone fracture compared with non-exposure.
5. Do all blood thinners cause erectile dysfunction?
To date, there is no evidence that blood thinners could cause erectile dysfunction.
However, erectile dysfunction may result from some other medications that are commonly used with blood thinners in patients with diseases such as hypertension, diabetes, and cardiovascular diseases.
Interestingly, a study published in 2018 showed that aspirin administration once daily (100 mg) significantly improved erectile function in men with vasculogenic erectile dysfunction
6. Can blood thinners affect your breathing?
Yes, blood thinners could affect your breath.
Shortening of breath is a reported side effect of blood thinners. This is attributed to anemia induced by blood thinners. As these medications increase the risk of bleeding, accordingly anemia may results. Low blood cell counts can lead to shortness of your breath.